Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 40, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 17, 2000, 1:58 AM EDT for Menifee County, Powell County, Wolfe County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2000, 1:58 AM EDT (05:58 UTC)
- Expired
- May 17, 2000, 2:45 AM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Menifee County, KY, Powell County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 471 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
547 WUUS53 KJKL 170600 SVRJKL KYC165-197-237-170645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 158 AM EDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY MENIFEE COUNTY IN EAST CENTRAL KENTUCKY WOLFE COUNTY IN SOUTHEAST KENTUCKY * UNTIL 245 AM EDT * AT 158 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF FAGAN...OR ABOUT 7 MILES SOUTHWEST OF FRENCHBURG... MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JENSON AT 210 AM EDT CAMPTON AT 215 AM EDT BETHANY AT 225 AM EDT HAIL UP TO DIME SIZE OR THREE QUARTERS INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. DUSTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:40 PM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 16, 9:40 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 940 PM EDT TUE MAY 16 2000 00Z HAND DRAWN SFC CHART CLEARLY SHOWING A BNDRY ACRSS CNTRL IL/IN/S OH. WEAK LOW ON BNDRY IN VCNTY OF IND/LAF. CONVECTION HAS BEEN FIRING PAST FEW HOURS IN VICINITY OF BNDRY AND DRIFTING SE. THIS IS ALSO IN AREA OF MODELED 850 OMEGAS. KJKL-88D SHOWING A FEW SHOWERS CONTINUE TO SKIRT ACROSS THE N PORTIONS OF CWA. VARIOUS THICKNESS SCHEMES ALL SHOW THE OHIO VALLEY ACTIVITY COULD DRIFT SE ACROSS N PORTIONS OF CWA. MODELS SHOWING INCR RH AND WEAK OMEGAS OVERNIGHT. THINK MAJORITY OF THE CONVECTION WONT HOLD UP TOO LONG ONCE IT DRIFTS AWAY FROM BNDRY BUT STILL HAVE SOME CONCERNS IT MAY. SAT PICS SHOWING VARIABLY CLOUDY SKIES. SFC OBS SHOWING TEMPS RUNNING 3-5 ABOVE MOS NUMBERS. WILL ISSUE UPDATE AND BREAK OFF NORTHERN/NE TIER ZONES AND UP POPS TO LOW CHC (30%). WILL TWEAK VERBOLOGY AND TEMPS A TAD ALSO. .JKL...NONE. HALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:34 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Powell | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.